Sep 292011
 
Tetracycline Stain on Teeth

Tetracycline Discoloration

Every dentist is familiar with tetracycline staining and the damaging effect it has on tooth color and the self-esteem of the patient. I was under the belief that this phenomenon was something that affected my baby boomer patients, and was no longer an ongoing phenomenon, I was wrong. Many of our teenage patients, one of my children included, are being treated for acne with antibiotics in the Tetracycline family. These medications, in particular Minocycline, are associated with tooth discoloration. The change in color is in an increase in chroma and greying. A study done at the University of North Carolina showed the effect of Minocycline in causing tooth discoloration even in adults.

What should we know so that we can support our patients who are actively being treated by a dermatologist for acne. The incidence of tooth discoloration appears to be related to dose and the length of time the patient is on the medication. The risk increases the higher the dose and the longer the patient is keep on the antibiotic. There is some evidence that taking vitamin C in high doses at the same time as the Minocycline can reduce the risk of tooth discoloration. Conventional therapies like in office and tray bleaching at home can mitigate the effects of the tooth discoloration. There may be some benefit to utilizing trays and a limited regimen of whitening during the course of the antibiotics to prevent darkening of the teeth. Some patients may require restorative alternatives if the discoloration is severe.

The psychological cost of having acne as a teenager can be high, what we don;t want is to exchange that for the psychological cost of a lifetime of discolored teeth. At a minimum record the shade of the teeth prior to the onset of treatment so that you can monitor for any change and then advise the dermatologist if the teeth begin to darken. If the color change is caught early, the medication protocol can be changed, and tooth whitening can be initiated. I have added this as a question on my medical history, so we can open the conversation about acne therapy with our patients, and reached out to the local dermatology offices with whom I have mutual patients, so we can partner together.

 

LinkedInEmailShare/Bookmark

  2 Responses to “Tooth Discoloration Caused By Acne Treatment in Teens”

  1. I’ve seen plenty of this over the years. If you remove their wisdom teeth, you’ll see the severe tetracycline stains on the roots.

    On the anterior teeth, the staining is in the secondary dentin, deep within the teeth. Whitening won’t likely penetrate far enough to remove it.

    Haven’t heard about vitamin C helping to reduce staining.

    • Found the Vitamin C info in two dental and several Dermatological papers/Studies. Since it is water soluble no real down side to trying it, but it seems like the best solution is short duration use of the antibiotics with careful monitoring for color change and then discontinuing it if that happens.

Sorry, the comment form is closed at this time.